MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD BLUE

INTUITIVE SURGICAL, INC SUREFORM; SUREFORM 45 RELOAD BLUE
Model Number 48345B-01
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Failure to Anastomose (1028)
Date of Event 10/12/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Based on the information provided, the cause of the reported complication cannot be determined.The sureform 45 blue reload used during this event has not yet been received for further evaluation, but was requested for return.A follow-up mdr will be submitted if additional information is obtained.A review of the system logs for the procedure date of (b)(6) 2021 has been performed and the following was observed: no relevant errors were observed during this procedure.Additionally, the sureform 45 stapler instrument used during this procedure is a single use instrument and therefore was not used in subsequent procedures.Eight sureform 45 blue reloads and one sureform 45 white reload were fired with this instrument.An isi senior failure analysis engineer reviewed the stapler logs for the stapler used in this event and the following info was provided: ¿logs show that pn 480445-04, lot l90210701-0187 was installed 10 times and fired qty 9 reloads (1 white followed by 8 blue).All firings were completed per the logs with no pauses for compression.There was 1 incomplete clamp on the first install using the white reload.¿ no images or videos were obtained for this reported event.This event is being reported due to the following conclusion: after undergoing a da vinci-assisted sigmoid colectomy procedure, the patient reportedly returned to the hospital with a staple line leak.The sureform 45 blue reload fired during this event potentially did not deliver all staples as expected causing/contributing to this event.At this time, the cause of the post-operative complication is unknown.
 
Event or Problem Description
It was reported that after a da vinci-assisted sigmoid colectomy that the patient returned to the hospital (two days post-operative) with abdominal pain.The customer reported that "a pin size hole" was discovered in one of the staple lines.The surgeon was reportedly questioning this staple line and believed it may have contributed to the event.The patient underwent an exploratory laparotomy to close the hole.On 16-nov-2021, intuitive surgical inc.(isi) contacted the surgeon of this procedure and additional information was obtained about the complaint: the patient had a large polyp on the cecum.This procedure was a right colectomy with intracorporeal anastomosis.The staple line that leaked was where an isoperistaltic side to side anastomosis was done with a blue stapler reload.Firefly mode was used to assess vasculature and reportedly worked well.The patient did well post-operatively for about 48 hours, but developed acute abdominal pain and returned to the hospital.A physical exam was performed and the site became suspicious of an anastomotic leak.The patient was taken to the operating room (or) for an exploratory operation.During the surgery, a 2mm leak was noticed at the apex of the small bowl and transverse colon anastomosis.This area was resected to resolve the issue.The colon was closed and an end ileostomy was created.The surgeon reported that they believe this leak occurred due to an error of the sureform 45 stapler instrument and sureform 45 blue reload because of the short amount of time between the procedure and the patient¿s return to the hospital.The surgeon reported that the instrument was discarded.The patient is reportedly doing well.The surgeon reported that the pathology report showed no cancer and they plan to re-operate on this patient in three to four months for restoration of intestinal continuity.

Brand Name
SUREFORM
Common Device Name
SUREFORM 45 RELOAD BLUE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key12858430
Report Number2955842-2021-11574
Device Sequence Number17209828
Product Code GDW
UDI-Device Identifier10886874117085
UDI-Public(01)10886874117085(10)N/A
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K183224
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional
Initial Reporter Occupation Nurse
Remedial Action Other
Type of Report Initial
Report Date (Section B) 10/26/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48345B-01
Device Catalogue Number48345B
Device Lot NumberN/A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/26/2021
Initial Report FDA Received Date11/22/2021
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured09/25/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age64 YR
Patient SexMale
Patient Weight88 KG